This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
I've been on anti-depressants for 3-1/2 years now and what a difference they had made in my life. Except for sex, I've been a fully functional human being -- able to leave the house, talk on the phone, do work, make friends, have fun. Unfortunately, the combination of medications I was prescribed (30mg Paxil, 50mg nortriptyline)meant that despite watching my diet and exercising regularly, I gained 35 pounds. My psychiatrist didn't see either the weight gain or my general exhaustion (which was not thyroid related) as a big deal. At my insistence, I tapered off the paxil and started taking wellbutrin. My psychiatrist dismissed my concerns about paxil withdrawl (withdrawal), but as people at this site know, it was a horrific experience: spinning rooms, terrible nightmares, and a lot of irrational anger. Nevertheless, seven weeks into the switch everything's evened out. I haven't lost weight, but that will take time. What I am concerned about though is getting off the nortriptyline. I don't trust my psychiatrist, but he's free (I'm a student). So, I have three questions. What "discontinuation symptoms" should I expect from nortriptyline cessation? How fast, and in what increments, should I decrease my dosage? And if I need to counterbalance the wellbutrin with a low dosage of a medication that is better with anxiety, what options do I have that don't cause weight gain? Thank you.
This forum is not intended to replace a physicians care. I suggest that if you are not comfortable working with your current psychiatrist that you seek out somebody who you feel comfortable working with. Wellbutrin is helpful for depression and anxiety and has minimal impact on weight in general. Nortriptyline can be tapered by 25 mg every 3-5 days without significant adverse effects. Please discuss these issues further with your personal physician before making any changes in your treatment plan.
Thank you for getting back to me so quickly. I would never rely on the internet as a way to replace a physician's care. But because I am a graduate student, and completely broke, I cannot afford to see a physician who is not within the university's system. As a result, I need to go into my meetings with my psychiatrist as well informed as an educated lay person can be. The withdrawal from paxil was just awful, something for which my psychiatrist did not prepare me. To get ready for the cessation of the nortriptyline, I would at least like to know if I can expect the same type of spinning-rooms, head-shocks, balance problems, and nightmares that I experienced when I stopped taking paxil -- and if there is anything I can do to ameliorate those problems. My psychiatrist has agreed that changing medication is a good thing (esp. since I want to start trying to get pregnant in the fall), but I'm trying to find out if I'm in for another six weeks of hell as I go through a change in medication.
I have been on PAXIL for 6 months now and have minimal side effects. My depression has stopped and as well it has eliminated my monthly PMS and menstrual cramps. However, I have begun to put on weight which is something I never have problems with before. I am eating the same as before: a low fat balanced low sugar diet and have gained 20 lbs over the last 4 months. Is this normal for someone on PAXIL?
Believe me I understand the problem with the paxil withdrawls.Under no circumstance would I ever get on that stuff again.And like you they put me on that nortripaline stuff and I went off I t soon because I was informed that you have be very carefull not to take too much or that stuff can kill you. I think you just need to find some one that you can trust and if the dr that you are seeing does not do the job find another one. the centers cahave more than one dr. and they can let you see some one else
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.